Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 95, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Aug 28, 2014, 8:59 PM MDT for Phillips County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2014, 8:59 PM MDT (02:59 UTC)
- Expired
- Aug 28, 2014, 9:34 PM MDT
- In force
- 35 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2707 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:54 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 28, 7:54 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 754 PM MDT THU AUG 28 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... SENT AN EARLY UPDATE TO THE FORECAST TONIGHT AS STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING THE CWA FROM THE NORTHWEST. THESE STORMS ARE SUSTAINED AND SUPPORTED BY THE LEADING COLD FRONT DESCENDING FROM THE CANADIAN ROCKIES. COMMUNICATION FROM THE CANADIAN STORM PREDICTION CENTER INDICATES THAT THE LEADING SUPERCELL IS IN FACE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. UPDATED THE GRIDS INTO 3-HOURLY SECTIONS TO ACCOUNT FOR THE SPEED OF THESE STORMS AND TO INCLUDE SEVERE WORDING. EXPECT THE SEVERITY TO DIMINISH AFTER MIDNIGHT AS A LESS-FAVORABLE SHEAR PROFILE IS FOUND NEAR AND SOUTH OF THE MISSOURI RIVER. BMICKELSON PREVIOUS SHORT TERM DISCUSSION...UPPER FLOW IS RATHER PROGRESSIVE WITH A COUPLE OF DISTURBANCES MOVING THROUGH DURING THIS PERIOD. THE FIRST ONE WILL MOVE THROUGH TONIGHT BRINGING SHOWERS/ISOLATED THUNDERSTORMS. UPPER LEVEL VORT MAX COMBINED WITH LOW-LEVEL INSTABILITY SHOULD GIVE AT LEAST SCATTERED PRECIPITATION TO MOST AREAS TONIGHT. A SHORTWAVE RIDGE MOVES ACROSS THE AREA FRIDAY WITH AN UPPER TROUGH MOVING INTO THE PACIFIC NW. THIS TROUGH WILL THEN MOVE INTO THE AREA SATURDAY AND WORK IN TANDEM WITH A SURFACE TROUGH. AGAIN...UPPER LEVEL ENERGY WILL WORK WITH LOW-LEVEL INSTABILITY TO BRING A RAPID INCREASE IN SHOWERS/TSTORMS FROM THE WEST/SOUTHWEST. THIS DISTURBANCE SHOULD HAVE A BIT BETTER COVERAGE WITH THE NE ZONES LIKELY TO RECEIVE THE MOST QPF (WHERE THEY TAP INTO DEEPER INSTABILITY). TEMPERATURES WILL BE COOLER FRIDAY AS A COLD FRONT DROPS SOUTH INTO THE CWA TONIGHT. CLOUDS AND RAIN SHOWERS WILL KEEP A LID ON TEMPERATURES SATURDAY DESPITE HIGHER THICKNESSES. TFJ .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... FEW CHANGES WERE NECESSARY AS THE 28/12Z GUIDANCE IS PRETTY MUCH IN LINE WITH THE 28/00Z SUITE. WILL EXPECT A BROAD TROUGH ACROSS THE WESTERN U.S. OVER THE LATTER HALF OF WEEKEND TO GRADUALLY FLATTEN AND LIFT INTO EASTERN CANADA DURING THE UPCOMING WEEK. THIS TROUGH WILL PROVIDE DYNAMIC SUPPORT FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST MONTANA THROUGH SUNDAY ALONG WITH TEMPERATURES BELOW SEASONAL NORMALS. AS THE TROUGH TRANSLATES OUT OF THE REGION THERE MAY BE A SLOW UPTREND IN TEMPERATURES. MALIAWCO PREVIOUS LONG TERM DISCUSSION... BROAD TROF OVER THE WESTERN STATES THIS WEEKEND EXPECTED TO FLATTEN AS IT LIFTS TOWARD EASTERN CANADA NEXT WEEK AND ANOTHER TROF DIGS TOWARD THE PACIFIC NORTHWEST. UPPER FLOW OVER MONTANA WILL THUS GRADUALLY BACK FROM NORTHWEST EARLY IN THE WEEK TO SOUTHWEST BY THE END OF THE FORECAST PERIOD. LINGERING SHOWERS OR THUNDERSTORMS EXPECTED AT THE BEGINNING OF THE PERIOD AS THE UPPER TROF MOVES FROM THE NORTHERN ROCKIES INTO THE PLAINS. MUCH COOLER AIR UNDER THE TROF WILL RESULT IN MAX TEMPERATURES OF 5 TO 15 DEGREES BELOW NORMAL FOR SUNDAY AND MONDAY. AS THE UPPER FLOW BACKS TEMPERATURES WILL WARM...RETURNING TO NEAR NORMAL VALUES BY WEDNESDAY. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT. EXPECT CIGS TO LOWER TO ABOUT 8000 FT BY FRIDAY MORNING. SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM COULD TEMPORARILY RESTRICT VISIBILITIES BUT CONFIDENCE IS LOW FOR ANY SPECIFIC TAF SITE. WEST WINDS AROUND 10 KTS WILL SHIFT NORTH OVERNIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. MALIAWCO && .HYDROLOGY... FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER MILK RIVER AND BEAVER CREEK IN EASTERN PHILLIPS AND WESTERN VALLEY COUNTY. GAUGES THAT ARE STILL RISING ARE THE MILK RIVER AT TAMPICO AND THE BEAVER CREEK SOUTH OF SACO. THE AREAL FLOOD WARNING FOR THE BEAVER CREEK WAS EXTENDED UNTIL 245 PM FRIDAY AS THE GAUGE SOUTH OF SACO HAS RECENTLY CRESTED AND FLOODING CONTINUES TO BE REPORTED. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 28, 7:48 PM MDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 748 PM MDT THU AUG 28 2014 MTZ016>018-020>023-059>061-291200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 748 PM MDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL FOLLOW A COLD FRONT ACROSS NORTHEAST MONTANA FROM THE CANADIAN ROCKIES TONIGHT. SOME OF THE STRONGER STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS OVER PHILLIPS AND VALLEY COUNTIES. AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST MONTANA. RIVER FLOOD WARNINGS ARE IN EFFECT FOR BEAVER CREEK NEAR HINSDALE AND THE MILK RIVER AT TAMPICO...GLASGOW...AND NASHUA. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE BEAVER CREEK UPSTREAM OF HINSDALE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED CONTINUE ALONG THE MILK RIVER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 28, 8:50 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT THU AUG 28 2014
MTZ016-059-290345-
PHILLIPS-
850 PM MDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 945 PM MDT.
AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT OF MORGAN TO
FORT BELKNAP...AND MOVING EAST AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
LORING...
WHITEWATER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4901 10718 4842 10739 4860 10833 4874 10833
4875 10831 4875 10827 4891 10827 4892 10825
4900 10825 4901 10824
TIME...MOT...LOC 0250Z 289DEG 47KT 4896 10776 4849 10862
MICKELSON
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:50 PM MDT | Special Weather Statement | GGW | Phillips | 55 min |
| Aug 28, 9:48 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| Aug 28, 9:51 PM MDT | Special Weather Statement | GGW | Phillips | 54 min |
| Aug 28, 10:13 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 47 min |
| Aug 28, 10:33 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| Aug 28, 10:39 PM MDT | Flash Flood Warning | GGW | Phillips, Valley | 3 hr |
| Aug 28, 10:45 PM MDT | Special Weather Statement | GGW | Garfield | 60 min |
| Aug 28, 11:13 PM MDT | Special Weather Statement | GGW | Daniels, Garfield, McCone | 62 min |
| Aug 29, 12:08 AM MDT | Special Weather Statement | GGW | Dawson, McCone, Richland | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.